Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Can nyquil or Benadryl cause hair loss?

User rating for this question
Answered by

Practicing since : 2007
Answered : 914 Questions
Can NyQuil or Benadryl cause hair loss in Women? I was on clonazepam last year for 4 months and I lost about 20% of my hair and now I'm scared of taking anything that has any possibility of hair loss. Thanks, XXXXXXX
Posted Tue, 2 Apr 2013 in Medicines and Side Effects
Answered by Dr. Seikhoo Bishnoi 46 minutes later

Lets discuss the drugs one by one-

NyQuil is a OTC preparation for cough, mild flu, rhinitis, congestion etc. It contains three main ingredients as Dextromethorphan, Doxylamine and Acetaminophen. All these ingredients are not known to cause HAIR LOSS as side effect. Sedation, dry mouth, mild headache may be seen as side effect.

Benadryl is also a cough suppressant medicine. It contains diphenhydramine. It is an antihistaminic drug. It is also not known to cause HAIR LOSS as side effects. Sedation is major side effects

Clonazepam is a Benzodiazepine drug. It is used for a variety of conditions like anxiety, depression, as sedative to induce sleep etc. Over all in studies as well as in clinical practice it is also not reported to cause Hair Loss as side effect. Therefore I am not sure if clonazepam was the true cause of your hair fall.

As you have mentioned that it caused about 20% of hair loss, I will advise you to kindly check for some other possible cause of hair loss. It may be simply due to seasonal variation, may be due to dermatitis, may be due to some nutritional deficiency.
Nutrient deficiency as Biotin deficiency may cause accelerated hair loss. Just taking supplements containing Biotin will control hair loss.

Hope I solved your query, If you are satisfied then kindly review. If you have some more doubt you can ask again.


Dr. Seikhoo Bishnoi M.D.
Above answer was peer-reviewed by
Follow-up: Can nyquil or Benadryl cause hair loss? 21 hours later
Dear Dr. Seikhoo,

Question 1
Thank you for your reply. I read that one of the more severe side effects of Clonazepam can be abnormal hair growth or hair loss so I assumed that was the cause. I took it for 4 months last year to help me sleep during a bad herniated disk in my lumbar spine. I was also taking vicadin at the time for the pain and a muscle relaxant. I also had an epidural block in my spine to ease the pain so I could move and get physical therapy. Could any of the other above mentioned medications have caused the HAIR LOSS? I don't have dermatitis. My lost hair never grew back but it did stop falling out when I stopped taking all the meds. I do now take biotin as a daily supplement.

Question 2

The reason I asked about Nyquil and Benadryl is because I am looking for a non prescription non habit forming sleep aid. Due to being pre-menopausal (I am taking herbal menopausal supplements) and extensive travel for work around the world I suffer from sleep apnea and all the over the counter based sleep aids that I've tried (Most of them are melatonin based) give me disturbing dreams and leave me very groggy the next day. That's why I am looking for something else that has a sedative in it!! I even bought Zyrtec yesterday but I am so paranoid about HAIR LOSS.

Thank you for your time,

Answered by Dr. Seikhoo Bishnoi 1 hour later
Welcome to XXXXXXX again


Clonazepam is not reported to cause hair loss or abnormal hair growth as side effect. Commonly used muscle relaxants also not cause any side effects related to hair growth. Vicadine is paracetamol and hydrocodone and is a good analgesic combination. Both of its ingredients are safe. As you are taking biotin daily, so it will improve the condition. Some time due to anxiety and stress accelerated hair loss occur. Try to do light exercise daily if possible, it will help to decrease work stress.


Nyquil and Benadril, I have mentioned already that they are safe. But they are not advocated for sleep. Similarly, zyrtec or cetrizine is also a drug, which is of same group. It is a very common anti allergic. To some extent, it may decrease hair loss (if it’s due to allergy). But hair loss does not occur with it.

Now as you have mentioned that you travel around the world and also in different time zones, so due to this your sleep might be disturbed. Try Ramelteon 8 mg once. Please get it prescribed by your doctor. It is non sedating and have no abuse potential. It cause sleep by regulating sleep cycle. Nightmares are also not reported with this drug.

It is normal for any human to lose about 100 hair daily. So don't take undue stress. Just correct your sleep; you will improve in no time.

Hope I cleared your doubt, if you are satisfied then kindly rate, or if any more doubt you can ask again.

Dr. Seikhoo Bishnoi
Above answer was peer-reviewed by
Follow-up: Can nyquil or Benadryl cause hair loss? 13 hours later
Dear Dr. Seikhoo,

Thank you for your reply, so here is my last question.

I will try Ramelteon 8 mg. If for some reason I'm not happy with the results and I ask for Ambien or Lunesta, any HAIR LOSS risks with these? I've heard these can be habit forming so I would probably only take these for jet lag.

Thank you for your time,

Answered by Dr. Seikhoo Bishnoi 12 minutes later
Hello again XXXXXXX

Ambien is Zolpidem and Lunesta is Eszopiclone. Both medicines are Non Benzodiazepine Hypnotic & Sedative drugs. Both are very good for initial or early insomnia or simply they are very good drugs to induce sleep. Although they are claimed to be non habit forming but in practice I have observed that to some extent they are habit forming. Rebound insomnia is common after prolonged use. But as you have mentioned you want to take them on SOS basis in Jet Lag Syndrome, then its fine. You can take. They are not reported to cause hair loss as side effect.
But especially for Jet Lag try Ramelteon once.

Hope I cleared your doubt. If you are satisfied then review.

Wish you a good health.

Dr. Seikhoo Bishnoi
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor